What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 8, 11:26 AM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 8, 11:26 AM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1226 PM PDT Thu Jun 8 2023
.SYNOPSIS...
The broken record of daily afternoon showers and thunderstorms
continues this week and likely through the early part of next week.
Storms may bring heavy rain and flash flood concerns, along with
gusty and erratic winds, small hail, and plenty of lightning.
Temperatures will hold steady in the near or slightly below normal
range.
&&
.DISCUSSION...
* The seemingly never-ending existence of a cut off low across the
Sierra and western Nevada will continue through the end of the
week and into early next week. Anomalously high instability (CAPE,
steep mid-level lapse rates) and moisture (PW) are keeping the
atmospheric environment prime for thunderstorm and shower
production today. This theme will remain with the Sierra and
western NV through early next week.
* Widespread moderate cumulus and a handful of storms are already
developing across the Sierra and western Nevada early this
afternoon. SPC HREF highlighting areas along the Sierra,
through the Tahoe Basin and northward to the Oregon border for
thunderstorm potential today. We will likely see some storms
spread into western Nevada as well, especially as gusty outflow
winds will help to fire off additional storms and showers
through the evening hours.
* Plan on storm character leaning towards the heavy rainfall side of
the coin with flash flooding and runoff of particular concern. The
almost continuous onslaught of incoming moisture (from daily
afternoon storms) combined with ongoing snowmelt runoff may
produce localized flash flooding through the weekend, especially
around steep terrain, waterways, and burn scars. Gusty and erratic
winds will likely still cause some issues today along with areas
of blowing dust possible.
* After this lingering low departs late today into Friday, another
one will take its place across the region. Thunderstorm potential
continues for Friday (25-30% along OR/NV border and Mono county,
15-20% elsewhere), but with generally lower chances compared to
today. Steering flow will be on a steady increase Friday into
early Saturday as the next low drapes over the central CA
coastline. For the weekend, more robust thunderstorm potential
returns with signals appearing on the ECMWF EFI for QPF/CAPE as
well as high probabilities for thunderstorms using our blended
guidance (30-40% chances for the Sierra and western Nevada). HAVE
AN OUTDOOR SAFETY PLAN through the weekend. No place is safe
outdoors during lightning.
* Thunderstorm potential doesn't disappear for next week, but the
trend is looking lower by Tuesday onward. Ensemble clusters and
CPC outlooks are still indicating a lack of high pressure across
the West, so temps will remain lower than typical along with the
daily chance for storms. -Edan
&&
.AVIATION...
* There is a 50-60% chance of showers and thunderstorms across the
Sierra and the lower valley terminals this afternoon and evening.
The period for the highest probability of thunderstorms will be
between 20z-04z. Hazards from thunderstorms include strong gusts
of 45+ kts, blowing dust (especially over the western Nevada Basin
and Range), small hail, and localized heavy rain, all of which
could produce lowered CIGs/VIS and mountain obscurations.
* Patchy, shallow fog formed in the Martis Valley earlier this
morning. There will be a continued chance (around 60%) for
patchy/shallow fog and MVFR/IFR conditions for TRK each morning
through the weekend, particularly between 10z-15z. Chances will
increase if the Martis Valley receives rainfall each
afternoon/evening.
* Going into Friday, there is a 20% chance for showers and
thunderstorms in the afternoon for Sierra terminals and a 30-40%
chance for showers and thunderstorms near MMH, LOL, and NFL.
Over the weekend, there is a 60-80% chance for showers and
thunderstorms. Thunderstorms will be heavy rainers, so MVFR/IFR
conditions, lowered CIGs/VIS, and mountain obscurations are a
high possibility.
-Johnston
&&
.HYDROLOGY...
* Cloud cover will reduce snowmelt rates a bit, leading to modest
flow decreases along the West Walker River. A small decrease in
releases from Bridgeport also helped ease flows along the East
Walker slightly, which has, at least briefly, dropped below
moderate flood stage.
* Snowmelt and rain driven flows along the West Walker pushed the
mainstem near Mason briefly to major flood stage last night.
Considerable efforts by public safety partners minimized
additional impacts. This crest from last night will be moving
downstream to Wabuska and Weber Reservoir over the next couple
of days. Meanwhile, the mainstem near Mason has returned to
moderate flood stage, and may drop into minor flood stage over
the weekend barring additional inflows from heavy thunderstorm
rain or changes in reservoir management. Additional future rises
along the Walker are likely with prolonged flooding expected to
last into July.
* High flows to continue along the west fork of the Carson, but
the current forecast keeps the rivers below flood stage. Minor
flooding is ongoing along the lower Humboldt at Imlay as the
snowmelt flood wave makes its way slowly downstream. Flows at
Imlay are forecast to continue to rise gradually into the
weekend, but remain in minor flood stage. Flows at Imlay are
expected to decrease by early next week and are unlikely to
return to minor flooding again.
* Creeks and streams areawide will continue to run high, cold, and
fast; with some potentially out of banks especially throughout
portions of Mono County. As a result, banks may be unstable and
any debris can send flows into unexpected areas, so take caution
near waterway edges.
* The wild card will continue to be thunderstorm chances and
coverage, with storms in the forecast today through at least the
early part of next week. Slower storm motions Thursday and through
the weekend will likely elevate flash flood potential as storms
will remain capable of heavy rainfall. Cooler temps along with
cloud coverage from thunderstorms will help slow the diurnally
driven snowmelt.
-TB
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Local storm report, Jun 8, 12:13 PM PST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
113 PM PDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM Hail 1 W Truckee 39.32N 120.22W
06/08/2023 E0.25 inch Nevada CA Public
Trained weather spotter reported small pea
sized hail.
&&Special weather statement, Jun 8, 12:16 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Reno NV
116 PM PDT Thu Jun 8 2023
CAZ072-NVZ002-003-082045-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
116 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of Placer, El Dorado,
Nevada, southern Washoe, and Douglas Counties and west central Carson
City through 145 PM PDT...
At 116 PM PDT, Doppler radar was tracking a strong thunderstorm over
Northstar, or near Prosser Creek Reservoir, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carson City, Kings Beach, Prosser Creek Reservoir, Tahoe City, Boca
Reservoir, Incline Village, Glenshire-Devonshire Cdp, Northstar,
Crystal Bay, Incline Village-Crystal Bay, Hirschdale, Carnelian Bay,
Truckee, Granite Flat Campground, Lakeside Campground,
Glenshire-Devonshire, Alpine Meadows Campground, Boca Campground,
Truckee-Tahoe Airport and Silver Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near north Lake Tahoe, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3933 12029 3943 12011 3923 11983 3905 12009
TIME...MOT...LOC 2016Z 318DEG 14KT 3931 12014
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJLocal storm report, Jun 8, 12:38 PM PST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
138 PM PDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Hail 3 W Truckee 39.33N 120.25W
06/08/2023 E0.25 inch Nevada CA Trained Spotter
Trained weather spotter reported roughly an
inch of accumulating hail in the Truckee
area and along I-80.
&&Special weather statement, Jun 8, 12:44 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Reno NV
144 PM PDT Thu Jun 8 2023
CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
144 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of north central Lassen
County through 230 PM PDT...
At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Madeline, or 14 miles northwest of Termo, moving
south at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction CA 139 And CA 513.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4104 12078 4099 12055 4074 12059 4081 12093
TIME...MOT...LOC 2042Z 015DEG 6KT 4095 12070
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 8, 1:08 PM PST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Reno NV
208 PM PDT Thu Jun 8 2023
CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
208 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of Plumas, Sierra and
southeastern Lassen Counties through 230 PM PDT...
At 205 PM PDT, Doppler radar was tracking a strong thunderstorm near
Beckwourth, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beckwourth, Chilcoot, Vinton, Chilcoot-Vinton, Iron Horse, Delleker,
Lake Davis, Portola and Beckwourth-Nervino Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3966 12043 3982 12053 3999 12028 3977 12009
TIME...MOT...LOC 2105Z 236DEG 10KT 3979 12039
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CJSpecial weather statement, Jun 8, 1:35 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service RENO NV
235 PM PDT Thu Jun 8 2023
CAZ070>073-NVZ001>005-090400-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
235 PM PDT Thu Jun 8 2023
...STRONG THUNDERSTORMS FORMING ACROSS WESTERN NEVADA, THE SIERRA,
NORTHEASTERN CALIFORNIA THIS AFTERNOON INTO THE EVENING...
* Several thunderstorms have popped up regionwide and are
expected to continue through the evening hours, before waning
after sunset.
* Main threats include frequent cloud-to-ground lightning,
torrential rainfall with rainfall rates up to 2 inches/hour and
localized flash flooding, nickel size hail, erratic wind gusts
up to 50 mph, and areas of blowing dust near dry lake beds and
playas.
* If outdoors when a thunderstorm nears, take shelter in a sturdy
building away from windows. If you can hear thunder, you are
close enough to get struck by lightning. Make sure to have a way
to receive weather alerts and check weather.gov/reno for
updates.
http://weather.gov/reno